MAUDE Adverse Event Report: STRYKER GMBH BONE SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L18MM; SCREW, FIXATION, BONE

STRYKER GMBH BONE SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L18MM; SCREW, FIXATION, BONE
Model Number 657418
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Discomfort (2330)
Date of Event 09/01/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received screw shows signs of usage as the threads of the screw were found deformed.The head of the screw was also damaged and deformed.The screw was most likely damaged during the implantation/extraction procedure.The analysis of the screws shows that the threads below the screw head for locking screws, and the threads along the shaft for the non locking screws are very deformed, with some material stripped away.This would be the origin of the reported metal spindles.  the material stripping is due to a combination of intraoperative misalignment and overtorque of some of the screws onto the plate during insertion which in turn caused stripping/fragmentation of the screw threads.  a review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the investigation, the root cause was attributed to a user-related issue.The revision of the plate and screws was most likely caused due to a combination of intraoperative misalignment and overtorque of some of the screws onto the plate during insertion which in turn caused stripping/fragmentation of the screw threads.This malalignment may have led to the alleged discomfort in subsequent days.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description
It was reported that during a variax clavicula plate removal, whilst removing the screws and plate the surgeon noticed some metal particles in the wound.Additional information: the reason for the removal of the plate was the discomfort it caused.There was no debris left in the patient.

Brand Name
BONE SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L18MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key16937828
Report Number0008031020-2023-00197
Device Sequence Number5730855
Product Code HWC
UDI-Device Identifier07613327073850
UDI-Public07613327073850
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K180500
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 05/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number657418
Device Catalogue Number657418
Device Lot NumberY51641
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/27/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/20/2023
Initial Report FDA Received Date05/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/06/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age37 YR
Patient SexMale